Polypharmacy

Case Study

Mrs. A is a 71 year old widow with CHF and osteoarthritis who has recently been exhibiting quite unusual behavior. Her daughter is concerned about her mother’s ability to remain independent and wishes to pursue nursing home admission arrangements. She fears the development of a dementing illness. Over the last two to three months Mrs. A has become confused, easily fatigued and very irritable. She has developed disturbing obsessive/compulsive behavior constantly complaining that her lace curtains were dirty and required frequent washing. Detailed questioning revealed that she thought they were yellow-green and possibly moldy. Her prescribed medications are:

· Furosemide 40 mg daily in the morning

· Digoxin 250 micrograms daily

· Paracetamol 500 mg, 1-2 tablets 4-hourly PRN

· Piroxicam 20 mg at night

· Mylanta suspension, 20 ml PRN

· Coloxyl 120 mg, 1-2 tablets at night

Assignment Questions

1. Critically discuss this case study in terms of the problematic nature of this patient’s pharmacological management.

2. Outline some pharmacokinetic changes in the geriatric population that may affect drug disposition.

3. Outline how changes in renal and hepatic function may affect treatment strategies.

4. In the drug regimen presented above – discuss potential side effects and potential interactions, if any?

5. Your response should include a discussion of the problems of polypharmacy as it is related to this case study and the assessment/management and educational strategies which could have been implemented to improve the outcome of Mrs. A.

Instructions

· Prepare and submit a 3-4 page paper [total] in length (not including APA format).

· Answer all the questions above.

· Support your position with examples.

· Please review the rubric to ensure that your assignment meets criteria.

· Submit the following documents to the Submit Assignments/Assessments area:

· Case Study: Polypharmacy

 

 

 

 

 

Here is an example of what it should look like

 

 

Case Study

Mrs. A is a 71-year-old widow with CHF and osteoarthritis who has recently been

exhibiting quite unusual behavior. Her daughter is concerned about her mother’s ability

to remain independent and wishes to pursue nursing home admission arrangements.

She fears the development of a dementing illness. Over the last two to three months

Mrs. A has become confused, easily fatigued and very irritable. She has developed

disturbing obsessive/compulsive behavior constantly complaining that her lace curtains

were dirty and required frequent washing. Detailed questioning revealed that she

thought they were yellow-green and possibly moldy. Her prescribed medications are:

 Furosemide 40 mg daily in the morning

 Digoxin 250 micrograms daily

 Paracetamol 500 mg, 1-2 tablets 4-hourly PRN

 Piroxicam 20 mg at night

 Mylanta suspension, 20 ml PRN

 Coloxyl 120 mg, 1-2 tablets at night

Problematic of the patient’s pharmacological management.

The problematic nature of this patient’s pharmacological s management is inappropriate

polypharmacy. In the elderly population, it is common the existence of multiple chronic health

conditions. Therefore, due to multimorbidity, the use of one or more medicines may be used to

treat each condition, and as a result, the patient will be on multiple drugs at the same time.

According to Masnoon et al. (2017), polypharmacy’s most common reported definition is “five or

more medications daily.”Research suggests that polypharmacy often is associated with adverse

outcomes, including “mortality, falls, adverse drug reactions increased length of stay in hospital

and readmission to the hospital soon after discharge” (Masnoon et al., 2017). In the described

case, due to the inappropriate polypharmacy, the patient’s risk and safety are becoming

concerned for the family members. The patient is taking multiple medications that can

potentially interact with one another, overlap and potenciate their effect and put patient health at

risk.